Illinois, 2011

Heat in Illinois, July 17 to 26, 2011

July 17 to 26, 2011 · NWS LOT · 1 event in 1 county or zone

The Chicago area experienced an intense heat wave in mid to late July. High temperatures at Chicago O'Hare were 95 on the 17th, 92 on the 18th, 93 on the 19th, 99 on the 20th, and 99 on the 21st.

The toll

Deaths
16
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

The Chicago area experienced an intense heat wave in mid to late July. High temperatures at Chicago O'Hare were 95 on the 17th, 92 on the 18th, 93 on the 19th, 99 on the 20th, and 99 on the 21st. Low temperatures were mostly in the 70s. Thunderstorms brought some relief on the 22nd and 23rd but temperatures remained in the upper 80s through the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 17, 11:49 AM CST, 11 minutes earlier.

Area forecast discussion, Jul 17, 11:49 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1249 PM CDT SUN JUL 17 2011

.DISCUSSION...
1054 AM CDT

MINOR ADJUSTMENTS TO THE GOING FORECAST. VISIBLE IMAGERY SHOWS A
CUMULUS FIELD ACROSS CENTRAL IA SAGGING SOUTHEAST. THIS REGION HAS
OBSERVED SOME VERTICAL GROWTH IN THE CUMULUS FIELD...WITH SOME
SHOWERS AND THUNDERSTORMS. GUIDANCE SUGGESTS THIS WILL DISSIPATE
PRIOR TO PUSHING INTO WESTCENTRAL IL...SO AT THIS TIME WILL
CONTINUE A DRY FORECAST. THE OTHER CONCERN TO NOTE IS SOME WEAK
CONVERGENCE THAT IS POISED TO DEVELOP EARLY THIS AFTERNOON FROM
MILWAUKEE SOUTH TO WAUKEGAN. HI-RES GUIDANCE IS INDICATING SOME
VERTICAL GROWTH IN THE MOISTURE FIELD AND POPPING SOME SHOWERS
POSSIBLY THUNDER. THIS STILL APPEARS TO BE A VERY LOW CHANCE AT
THIS TIME...SO WILL CONTINUE A DRY FORECAST FOR NORTHEAST
ILLINOIS.

REGARDS TO THE TEMPERATURES FOR TODAY...SITES HAVE RACED TO THE
UPPER 80S AND AROUND 90 WITH DEW POINTS SLOWLY POOLING INTO THE
LOW 70S. IT STILL APPEARS LOCATIONS ALONG AND WEST OF INTERSTATE
39 SEE THE GREATEST POTENTIAL FOR HEAT INDEX READINGS OVER 100 DEG
THIS AFTERNOON...SO WILL MAINTAIN THE CURRENT HEADLINE. ELSEWHERE
HEAT INDEX READINGS WILL HOVER BETWEEN THE UPPER 90S TO AROUND 100
DEGREES.

BEACHLER

//PREV DISCUSSION...
344 AM CDT

FORECAST CHALLENGES THIS MORNING REVOLVE AROUND HEAT/POTENTIAL
HEADLINES AS WELL AS CONVECTIVE/SEVERE CHANCES THE NEXT SEVERAL
DAYS.

WELL ADVERTISED STRENGTHENING OF THE ANOMALOUSLY STRONG UPPER
RIDGE IS UNDERWAY OVER THE CENTRAL PLAINS. RAOB DATA INDICATES
THAT 24 HOUR 500MB HEIGHTS RISES OF 30-60M HAVE BEEN COMMON WITH
597DM HEIGHTS AT 00Z SUNDAY AT KTOP. DID SEE A FAIR AMOUNT OF
CONVECTION DURING THE DAY SATURDAY OVER IOWA/NORTHERN MISSOURI
NEAR THE HEART OF THE UPPER RIDGE...BUT THINK A REPEAT OF THAT IS
UNLIKELY AS THE STRONG HEIGHT RISES SHOULD TEND TO SQUELCH
CONVECTIVE CHANCES EXCEPT AROUND THE PERIPHERY OF THE UPPER RIDGE
IN THE RIM OF FIRE REGION.

HAVE SEEN SOME ACCAS PERCOLATE UP OVERNIGHT OVER THE UPPER
MIDWEST...BUT GENERALLY THINKING THAT CONVECTIVE CHANCES AND
CLOUD COVER SHOULD BE MINIMAL TODAY. GIVEN THE EXPECTED AMPLE
SUNSHINE HAVE GENERALLY TRENDED TEMPS TOWARD OR JUST ABOVE THE
WARMEST GUIDANCE FOR HIGHS. TRICKIER PART OF THE FORECAST IS
DEW POINTS AS LOW SOIL MOISTURE AND RECENT DRY SPELL MAY LEAD TO
DIFFICULT TIME MAINTAINING DEW POINTS WELL INTO THE 70S DURING THE
HEAT OF THE AFTERNOON...PARTICULARLY EASTERN CWA FARTHER FROM THE
DEEPER MOISTURE WHICH IS POOLED ACROSS THE CORN BELT. GENERALLY
FOLLOWED MET GUIDANCE FOR DEW POINTS...WHICH HAS HAD A HIGH BIAS
OF LATE...THOUGH LESS SO THAN MUCH OF THE OTHER GUIDANCE.

EVEN GOING ABOVE ANY OBJECTIVE GUIDANCE FOR TEMPS AND LEANING
TOWARD THE HIGH SIDE OF POSSIBLE DEW POINTS TODAY YIELDS HEAT
INDICES IN THE GRIDS BELOW ADVISORY CRITERIA OVER THE ENTIRE CWA.
HIGHEST HEAT INDICES IN THE FORECAST GRIDS FOR TODAY ARE OVER MY
WESTERN CWA AND PEAKING AROUND OR JUST A BIT OVER 100F...WITH
GENERALLY 95-100F EXPECTED ELSEWHERE IN THE CWA. FAIRLY LIGHT
WINDS AND LIMITED MIXING HAS LEAD TO BOTH IL/IN EPA TO ISSUE AIR
QUALITY ALERTS FOR CHICAGO METRO TODAY AND IN THE ABSENCE OF ANY
RAIN LIKELY INTO TOMORROW AS WELL. WITH INCREASING MOISTURE AND
POLLUTION HAVE ADDED HAZE TO THE GRIDS FOR THE METRO AREA DURING
THE DAY AND CWA-WIDE AT NIGHT AS LIGHT FOG/HAZE DEVELOPS IN THE
SOUPY AIR MASS.

EVEN THOUGH HEAT INDICES ARE EXPECTED TO GENERALLY REMAIN BELOW
CRITERIA...THEY ARE CLOSE ENOUGH AND ITS NOT OUT OF THE REALM OF
POSSIBILITY THAT A COUPLE CORN-FED TDS AT AWOS COULD RESULT IN
HEAT INDICES PEAKING NEAR 105F OVER MY WESTERN CWA...SO IN
ATTEMPT TO FILL IN THE HOLE IN THE W/W/A MAP WILL GO AHEAD AND
HOIST A HEAT ADVISORY FOR MY WESTERN CWA THIS AFTERNOON/EARLY
EVENING. UNCERTAINTY GROWS CONSIDERABLY IN TEMP FORECAST LATER
TONIGHT AND MONDAY...SO PLAN TO HANDLE THE HEAT HEADLINES ONE DAY
AT A TIME FOR NOW AND LET THIS ONE EXPIRE SUNDAY EVENING.

ATTENTION TONIGHT AND REALLY FOR THE NEXT FEW DAYS WILL TURN TO
THUNDERSTORM CHANCES AS OUR CWA WILL SIT PERILOUSLY CLOSE TO THE
RIM OF FIRE AROUND THE UPPER RIDGE. STARING MINDLESSLY AT A 48
LOOP OF WATER VAPOR IMAGERY ONE CAN EASILY PICK OUT EASTERLY
WAVES ON THE SOUTH SIDE OF THE RIDGE PIVOTING NORTH AROUND THE
WEST FRINGES OF THE RIDGE...THEN EAST AROUND UPPER HIGH. THE
SMALL MCS ONGOING OVER WESTERN NEBRASKA CAN BE READILY TRACED
BACK TO ONE OF THOSE EASTERLY WAVES AND IS BEING PICKED UP ON BY
ENOUGH OF THE MEMBERS OF THE SREF TO HAVE A RESPECTABLE SIGNAL IN
THE 21Z AND NOW 03Z SREF OUTPUT. THE SREF TAKES THIS VORT ACROSS
THE NORTHERN PLAINS TODAY AND THEN PEELS IT SOUTHEAST TOWARD THE
WESTERN LAKES TONIGHT. MANY MODELS ARE HINTING AT
CONVECTIVE/POSSIBLE MCS DEVELOPMENT TO OUR NW SUBSEQUENTLY MOVING
INTO OUR CWA TONIGHT OR MONDAY MORNING. GIVEN THE DECENT SIGNAL
IN THE NUMERICAL GUIDANCE AND AN IDENTIFIABLE FEATURE ON WATER
VAPOR IMAGERY HAVE OPTED TO BUMP UP POPS INTO THE HIGH CHANCE
CATEGORY. BELT OF STRONGER FLOW ALOFT POSITIONED NEAR THE EDGE OF
A POOL OF VERY STRONG INSTABILITY MEANS THAT THERE IS AT LEAST A
CONDITIONAL RISK OF SEVERE THUNDERSTORMS...AN EVEN A POSSIBILITY
OF SIGNIFICANT SEVERE WHETHER...BUT MODELS TYPICALLY DONT
DEMONSTRATE A GREAT DEAL OF SKILL IN HANDLING SUCH SITUATIONS SO
NOT INCLINED TO HIT THIS THREAT TOO HARD IN THE FORECAST YET.

REALLY THE THEME FOR THE PERIOD LATE TONIGHT THROUGH TUESDAY
NIGHT IS BE WARY OF THE NORTHWEST FLOW...AS IT OFTEN IS FULL OF
SURPRISES AS NUMERICAL GUIDANCE STRUGGLES WITH LOW AMPLITUDE
WAVES WHIRLING AROUND THE UPPER RIDGE. GENERALLY HAVE LITTLE
CHOICE BUT TO CARRY CHANCE POPS THROUGH THIS ENTIRE PERIOD...WITH
A CONDITIONAL RISK OF SEVERE WEATHER GIVEN THE PROXIMITY OF
MODERATE SHEAR AND STRONG TO EXTREME INSTABILITY.

UNFORTUNATELY...EQUALLY AS PLAUSIBLE AS SEVERE WEATHER IS THE
POTENTIAL FOR ADVISORY LEVEL HEAT INDICES MONDAY AND/OR TUESDAY
FOR ALL OR PORTIONS OF THE CWA. OBJECTIVE GUIDANCE TEMPS HAVE
BEEN TRENDING COOLER FOR MONDAY THE PAST COUPLE OF RUNS AND WITH
MODELS SHOWING A STRONG SIGNAL FOR CONVECTION AM VERY LEARY OF
GETTING TOO CARRIED AWAY WITH HEAT FORECAST FOR MONDAY. SHOULD
CONVECTION AND CONVECTIVE DEBRIS CLOUDINESS BE MINIMAL OR CLEAR
OUT QUICKLY ENOUGH THEN MONDAY COULD BE VERY
HOT/HUMID...CONVERSELY SHOULD THUNDERSTORMS AND/OR CLOUDINESS
LINGER INTO AFTERNOON THEN HIGHS WOULD STRUGGLE TO GET MUCH ABOVE
THE MID 80S. BOTH OF THESE SCENARIOS ARE EQUALLY PLAUSIBLE...SO
HAVE ONLY TRENDED TEMPS SLIGHTLY DOWNWARD CLOSER TO LATEST
GUIDANCE.

UPPER RIDGE IS FORECAST TO MOVE EASTWARD WHILE WEAKENING SOMEWHAT
DURING THE MIDDLE/END OF THE WEEK. AS OUR CWA GETS CLOSER TO THE
HEART OF THE UPPER RIDGE CONVECTIVE CHANCES WILL BE ON THE
DECREASE WED/THUR WITH POTENTIAL FOR HIGH HEAT/HUMIDITY ON THE
INCREASE. WITH UPPER RIDGE LIKELY TO BE WEAKENING  AS IT MOVES
EAST DONT ANTICIPATE AS EXTREME OF HEAT LOCALLY MID/LATE WEEK AS
WHAT THE CORN BELT WILL EXPERIENCE THE NEXT COUPLE DAYS...HOWEVER
THE THREAT FOR SOLIDLY REACHING HEAT ADVISORY CRITERIA WILL
INCREASE. HAVE NO INTENTIONS OF JUMPING OUT WITH HEADLINES FOR
THIS POTENTIAL THAT FAR OUT AS LACK OF PREDICTABILITY OF
CONVECTION AND EVEN TO SOME EXTENT THE SYNOPTIC PATTERN THAT FAR
IN ADVANCE DOESNT LEND ITSELF TO PARTICULARLY HIGH CONFIDENCE.
RECALL FOR EXAMPLE...A FEW DAYS AGO IT LOOKED LIKE SUNDAY AND
MONDAY WOULD BE "SLAM DUNK" HEAT ADVISORY DAYS HERE...AND NOW IT
APPEARS MARGINAL AT BEST (OR WORST?).

MODELS DIFFER ON THE TIMING OF FROPA AND BREAK IN THE INTENSE
HEAT WITH SOME GUIDANCE SUGGESTING A BREAK FRIDAY WHIT OTHERS
KEEPING US COOKING INTO NEXT WEEKEND. A CONSENSUS APPROACH IN A
SITUATION OF LOWER CONFIDENCE SUCH AS THIS FAVORS LESS EXTREME
TEMPS IN THE FORECAST FRIDAY INTO SATURDAY. POTENTIAL FOR FRONT
NEARING THE AREA AND UPPER RIDGE DEPARTING/WEAKENING FURTHER
CERTAINLY SUPPORTS INCREASING CHANCE OF THUNDERSTORMS LATE IN THE
WEEK INTO THE START OF NEXT WEEKEND.

IZZI

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 18Z...

* 10 PCT CHANCE OF A THUNDERSHOWER LATE THIS AFTERNOON...NORTH OF ORD
* WINDS AT OR BELOW 10 KTS AT TERMINALS THIS AFTERNOON-TONIGHT
* LAKE BREEZE TO REMAIN CONFINED TO IMMEDIATE SHORELINE OR TO
  WITHIN A MILE OR TWO OF SHORE.
* HZ / BR LOWERS VSBYS TO 3-5 SM OVERNIGHT
* COMPLEX OF THUNDERSTORMS MAY MOVE SE ACROSS NRN IL/NW IND AFTER
  07Z TONIGHT.

ED F

//DISCUSSION...UPDATED 18Z...

STRONG BROAD UPPER LEVEL RIDGE ACROSS THE CENTRAL U.S. RESPONSIBLE
FOR BUILDING HEAT AND HUMIDITY. WEAK DISTURBANCES RIDING OVER THE
TOP OF THE RIDGE BRINGING ENHANCED ZONES OF CLOUDINESS AND IN SOME
CASES AREAS OF SHOWERS AND THUNDERSTORMS. FIRST AREA OF SHOWERS AND
THUNDERSTORMS CURRENTLY OVER CENTRAL IA IS IN AN AREA OF GOOD
ISENTROPIC UP GLIDE. EXPECT THIS PRECIP TO WEAKEN AS IT MOVES EAST
AWAY FROM BETTER SUPPORT FOR ATMOSPHERIC LIFTING AND FALL APART
BEFORE MAKING IT INTO IL.

NEXT AREA OF PRECIP CURRENTLY MOVING INTO WESTERN MN AND STORMS
SOME SEVERE OVER ND ASSOCIATED WITH AREA OF STRONG INSTABILITY AND
WEAKER ATMOSPHERIC CAP AND ASCENT WITH UPPER LEVEL DISTURBANCE.
EXPECT THESE AREAS OF PRECIP TO ORGANIZE INTO A COMPLEX OF RAIN
AND THUNDERSTORMS AND TRACK ESE AND THEN SE ALONG RIDGE LINES
EVENTUALLY MAKING IT INTO NRN IL WELL AFTER MIDNIGHT. LOW
CONFIDENCE AS TO HOW THIS RAIN MAY EVOLVE ONCE IT REACHES NRN
IL... WITH TIME OF DAY LIKELY SUPPORTING THE WEAKENING TREND OF
SOME ATMOSPHERIC MODEL PROJECTS WHICH IS LIKELY THE BEST PROGNOSIS
AT THIS POINT.

ED F

//ORD AND MDW CONFIDENCE...UPDATED 18Z...

* LOW CONFIDENCE OF ANY THUNDERSHOWER DEVELOPING LATE THIS
  AFTERNOON. IF ANY RAIN DEVELOPS EXPECT AERIAL COVERAGE TO REMAIN
  AROUND 10 PCT... MAINLY LAKE IL/MCHENRY COUNTIES.
* HIGH CONFIDENCE IN OTHER FORECAST PARAMETERS THIS
  AFTERNOON/EVENING.
* MODERATE CONFIDENCE IN MVFR VSBYS IN BR HZ OVERNIGHT.
* MODERATE CONFIDENCE IN TIMING AND TRACKING OF THUNDERSTORM
  COMPLEX INTO NRN IL AND NW IND LATE TONIGHT.

ED F

//OUTLOOK FOR ORD/MDW FOR 00Z TUESDAY-12Z SUNDAY...UPDATED 12Z...

MONDAY NIGHT...MVFR BR HZ. CHANCE TSRA.

TUESDAY...VFR. CHANCE TSRA.

WEDNESDAY...VFR DAYTIME...MVFR BR HZ AT NIGHT.

THURSDAY...VFR.

FRIDAY...VFR. SLIGHT CHANCE TSRA.

SATURDAY...VFR. SLIGHT CHANCE TSRA.

TRS

&&

.MARINE...
359 AM CDT

HIGH PRESSURE OFF THE EASTERN SEABOARD DRIFTING SLOWLY EASTWARD
WHILE LOW PRESSURE IN NORTHER QUEBEC MOVES TO THE NORTHEAST WILL
RESULT IN A LIGHT S TO SW WINDS ACROSS LAKE MI FRESHENING A BIT
TODAY AS A COLD FRONT TRAILING SOUTHWEST FROM THE LOW MOVES SLOWLY
SOUTHWARD. THE COLD FRONT WILL SLIP ACROSS LAKE SUPERIOR
OVERNIGHT...AND THEN GRADUALLY DOWN LAKE MICHIGAN MONDAY AND
MONDAY NIGHT AS IT WASHES OUT.

TRS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY...ILZ003-ILZ004-ILZ008-ILZ010-ILZ011-ILZ019-ILZ032-
     ILZ039 UNTIL 8 PM SUNDAY.

IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jul 17, 9:42 AM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1042 AM CDT SUN JUL 17 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
181545-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1042 AM CDT SUN JUL 17 2011 /1142 AM EDT SUN JUL 17 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAT INDICES OVER 100 DEGREES.

  CHANCE OF THUNDERSTORMS...SOME COULD PRODUCE:
    DAMAGING WINDS IN EXCESS OF 60 MPH.
    HEAVY RAIN.
    FREQUENT LIGHTNING.

  AREAS AFFECTED AND TIMING:

  HEAT INDICES OVER 100 DEGREES ARE EXPECTED THIS
  AFTERNOON...PARTICULARLY NEAR AND WEST OF THE INTERSTATE 39
  CORRIDOR.

  THUNDERSTORMS ARE POSSIBLE LATE THIS EVENING AND ESPECIALLY
  OVERNIGHT...WITH THE GREATEST THREAT EXISTING NORTH OF
  INTERSTATES 80.

  DISCUSSION:

  AFTERNOON HEAT INDICES OF 100 TO 105 ARE EXPECTED OVER NORTH
  CENTRAL ILLINOIS.

  A WEAK UPPER LEVEL DISTURBANCE PIVOTING AROUND A MASSIVE DOME
  OF HEAT OVER THE CENTRAL PLAINS COULD TRIGGER THE DEVELOPMENT
  OF A CLUSTER OF THUNDERSTORMS TONIGHT OVER WISCONSIN. IF THIS
  THUNDERSTORM CLUSTER DOES INDEED MATERIAL...THEN IT WOULD
  LIKELY DIVE SOUTHEAST INTO NORTHERN ILLINOIS LATE
  TONIGHT...BRINGING WITH IT A POTENTIAL FOR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  A PERIOD OR TWO OF THUNDERSTORMS IS POSSIBLE MONDAY INTO
  TUESDAY...IF STORMS DO INDEED AFFECT THE AREA THEN THEY WOULD
  BRING WITH THEM A THREAT OF DAMAGING WINDS.

  HEAT INDICES OF 100 TO 105 ARE POSSIBLE MONDAY AND
  TUESDAY...WITH HEAT INDICES NEAR OR ABOVE 105 DEGREES POSSIBLE
  WEDNESDAY...THURSDAY...AND POSSIBLY INTO FRIDAY.

  THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AGAIN BY LATE
  THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-181545-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1042 AM CDT SUN JUL 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT...SOME COULD BE
SEVERE WITH HIGH WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A PERIOD OR TWO OF THUNDERSTORMS IS POSSIBLE MONDAY INTO
TUESDAY...WITH THE GREATEST THREAT BEING HIGH WINDS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AGAIN LATE THURSDAY
THROUGH SATURDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-181545-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1042 AM CDT SUN JUL 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT...SOME COULD BE
SEVERE WITH HIGH WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A DAY TO DAY CHANCE OF THUNDERSTORMS...PARTICULARLY OVER
NORTHERN AND CENTRAL PORTIONS OF THE LAKE. ANY ONE OF THESE
STORMS COULD PRODUCE LOCALLY HIGHER WINDS AND WAVES.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

BEACHLER

Event by event

1 heat. Local standard time, as filed.

Heat, Cook

When
July 17, 12:00 PM CST to July 26, 6:00 PM CST
Where
Cook forecast zone
Deaths
16 direct, 0 indirect
Reported by
County Official

The Chicago area experienced an intense heat wave in mid to late July. High temperatures at Chicago O'Hare were 95 on the 17th, 92 on the 18th, 93 on the 19th, 99 on the 20th, and 99 on the 21st. Low temperatures were mostly in the 70s. Thunderstorms brought some relief on the 22nd and 23rd but temperatures remained in the upper 80s through the 25th.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Cook2011-07-2186FemalePermanent HomeDirect
Heat, Cook2011-07-2184MalePermanent HomeDirect
Heat, Cook2011-07-2147MalePermanent HomeDirect
Heat, Cook2011-07-2193MalePermanent HomeDirect
Heat, Cook2011-07-2158MalePermanent HomeDirect
Heat, Cook2011-07-2170MalePermanent HomeDirect
Heat, Cook2011-07-2287FemalePermanent HomeDirect
Heat, Cook2011-07-2287FemalePermanent HomeDirect
Heat, Cook2011-07-2359MalePermanent HomeDirect
Heat, Cook2011-07-2388MalePermanent HomeDirect
Heat, Cook2011-07-2368MalePermanent HomeDirect
Heat, Cook2011-07-2478FemalePermanent HomeDirect
Heat, Cook2011-07-2560MalePermanent HomeDirect
Heat, Cook2011-07-2583MalePermanent HomeDirect
Heat, Cook2011-07-2567MalePermanent HomeDirect
Heat, Cook2011-07-2350FemalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335133.